Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 296, NWS Pittsburgh, PA

August 29, 2021Allegheny County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2021, 4:28 PM EDT for Allegheny County, Butler County, Pennsylvania. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2021, 4:28 PM EDT (20:28 UTC)
Expired
Aug 29, 2021, 5:00 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:31 PM EDTTSTM WND DMG1 Wnw Bakerstown Statio, PATREE DOWN ON ROAD NEAR BAKERSTOWN ROAD AND WINDFALL
Aug 29, 4:31 PM EDTTSTM WND DMGDownieville, PATREES AND WIRES DOWN ON DOWNIEVILLE RD.
Aug 29, 4:50 PM EDTTSTM WND DMG1 Wnw Lardintown, PATREES AND WIRES DOWN NEAR WESTMINISTER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS51 KPBZ 292028
SVRPBZ
PAC003-019-292100-
/O.NEW.KPBZ.SV.W.0296.210829T2028Z-210829T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
428 PM EDT Sun Aug 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...

* Until 500 PM EDT.

* At 428 PM EDT, a severe thunderstorm was located over Mars, or near
  Cranberry, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Cranberry, Wexford, Seven Fields, Gibsonia, Oak Hills, Evans City,
  Mars, Saxonburg, Nixon, Bradfordwoods, Curtisville, and Valencia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4062 8009 4073 8013 4084 7986 4075 7977
      4062 7976
TIME...MOT...LOC 2028Z 243DEG 19KT 4070 7999 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
305 
WWUS51 KPBZ 292038
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
438 PM EDT Sun Aug 29 2021

PAC003-019-292100-
/O.CON.KPBZ.SV.W.0296.000000T0000Z-210829T2100Z/
Butler PA-Allegheny PA-
438 PM EDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES...

At 438 PM EDT, a severe thunderstorm was located near Mars, or 9
miles south of Butler, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Cranberry, Wexford, Seven Fields, Gibsonia, Mars, Saxonburg, Nixon,
Bradfordwoods, Curtisville, Valencia, Callery, and Warrendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4062 8008 4073 8011 4083 7985 4075 7977
      4062 7976
TIME...MOT...LOC 2038Z 243DEG 19KT 4073 7992 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:49 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 29, 2:49 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Moisture on the van of the hurricane Ida remnant is expected to fuel
widespread and enhanced rainfall across the Upper Ohio Valley Region
on Tuesday night and Wednesday. In the meantime, warm and humid
weather continues with periodic scattered showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
No appreciable change was needed to the forecast as sct to nmrs
shwrs and tstms can be expected as a weak shortwave traverses the
broad ern conus ridge and interacts with the warm, humid airmass ovr
the Upr OH.

Severe potential wl be limited to isolated, and marginally severe
wind gust via tstm downburst as per sufficiently dry mid lvl air and
downdraft CAPE on the order of a 1000 j/kg. Otherwise, with pcp water
at approx. 1.75 in, locally heavy rain wl rmn the problem although
mid level flow has improved cell movement and alleviated that
potential somewhat.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A frontal boundary will advance south into the Pittsburgh area on
Monday. The front should lose forward motion a bit as the associated
trough lifts back towards Quebec, placing the Upper Ohio Valley in
quasi-zonal flow aloft... or nearly parallel to the frontal boundary
/ baroclinic zone. Thunderstorms and showers are likely to develop
along this area of convergence. A narrow band of localized flooding,
orientated west to east, could develop if the boundary remains
stationary for a long period of time.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
By Tuesday night, remnants of Ida will progress up through the TN
Valley and over central Appalachia. The system will begin to phase
with the northern stream as it approaches our area late Tuesday and
into Wednesday.

The worst case scenario if the track continues to hold is a swath of
heavy rainfall as the tropical remnant interacts with the cold core
trough/cold front. The timing of the Ida and the front remain in
question.

Slightly cooler and drier conditions are anticipated late week and
into the Labor Day Weekend with building high pressure.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered thunderstorms are likely this aftn/eve, mainly between
18z-23z, coincident with peak heating. Storm motion will be slow to
the east, with outflow boundaries becoming the main driver for new
development. Though convection should dissipate this evening, a
shortwave trough to the north may provide enough upper support to
fuel additional waves of sct shra/iso tsra overnight.

Moist convection/convergence ahead of this shortwave and its
approaching sfc front should result in more widespread MVFR/IFR
stratus development. This will favor the eastern ridges and locations
north of PIT, with lesser confidence south and west. Widespread
showers and thunderstorms are expected through the day Monday,
forming primarily along a decaying sfc front.

.Outlook...
Rain chances and widespread restrictions are likely late Tuesday
into Wednesday with the approach and passage of Hurricane Ida
remnants, favoring areas south and east of Pittsburgh.

VFR and dry weather is expected after the remnants exit Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 3:38 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Sun Aug 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-300745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of tropical system Ida move into the
Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 29, 3:08 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
308 PM EDT Sun Aug 29 2021

OHZ040-041-050-WVZ001-291945-
Jefferson OH-Columbiana OH-Carroll OH-Hancock WV-
308 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON...
SOUTHERN COLUMBIANA...NORTHEASTERN CARROLL AND HANCOCK COUNTIES
THROUGH 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lisbon, or 10 miles northwest of Wellsville,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East Liverpool, Wellsville, Calcutta, Lisbon, Salineville, Newell,
Hanoverton, Irondale, Rogers, Summitville, Mechanicstown, and
Hammondsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 8057 4055 8060 4058 8098 4075 8098
      4083 8062
TIME...MOT...LOC 1908Z 255DEG 16KT 4068 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 3:09 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Sun Aug 29 2021

PAZ007-013-014-291945-
Butler PA-Lawrence PA-Mercer PA-
309 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MERCER...NORTHERN
LAWRENCE AND NORTHWESTERN BUTLER COUNTIES THROUGH 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle Northwest, or near New Castle, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Grove City, New Wilmington, Oakwood, New Castle
Northwest, Pulaski, Bessemer, New Bedford, Plain Grove Township,
South New Castle, Harlansburg, and Volant.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 105 and 118.
  Interstate 80 in Pennsylvania between mile markers 11 and 19.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 8049 4112 8049 4123 8018 4113 8007
      4103 8009
TIME...MOT...LOC 1909Z 255DEG 16KT 4106 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 3:33 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
333 PM EDT Sun Aug 29 2021

PAZ021-029-292000-
Washington PA-Allegheny PA-
333 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND WEST
CENTRAL ALLEGHENY COUNTIES THROUGH 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avella, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canonsburg, Avella, Robinson Township, Cecil-Bishop, McGovern,
Imperial, McDonald, Sturgeon-Noblestown, Oakdale, Burgettstown,
Houston, and Hickory.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 42 and 52.
  Interstate 376 in Pennsylvania between mile markers 59 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4024 8051 4041 8051 4046 8017 4035 8013
      4021 8014
TIME...MOT...LOC 1933Z 254DEG 16KT 4034 8044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 29, 3:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
357 PM EDT Sun Aug 29 2021

PAZ020-021-029-292045-
Beaver PA-Washington PA-Allegheny PA-
357 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER...
NORTHWESTERN WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES THROUGH
445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Imperial, or near Moon Township, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Ross Township, McCandless Township, Cranberry, Moon
Township, Franklin Park, Aliquippa, Robinson Township, Economy,
Bellevue, Carnegie, and Kennedy Township.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 29 and 31.
  Interstate 79 in Pennsylvania between mile markers 59 and 78.
  Interstate 376 in Pennsylvania between mile markers 44 and 64, and
  between mile markers 67 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 8002 4042 8001 4041 8036 4058 8041
      4068 8009 4067 8008
TIME...MOT...LOC 1957Z 252DEG 23KT 4050 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 29, 4:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
423 PM EDT Sun Aug 29 2021

PAZ014-020-021-292115-
Butler PA-Beaver PA-Allegheny PA-
423 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAVER...SOUTHERN
BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES THROUGH 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seven Fields, or near Cranberry, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Penn Hills, Ross Township, McCandless Township, Cranberry, Butler,
Franklin Park, Shaler Township, Plum, Hampton Township, Economy,
O'hara Township, and Bellevue.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 24 and 50.
  Interstate 79 in Pennsylvania between mile markers 68 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 7988 4075 7975 4051 7978 4049 8012
      4085 8019 4085 8016 4086 8016
TIME...MOT...LOC 2023Z 243DEG 19KT 4068 8004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 29, 4:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     PRITCHARDS CORNER       41.27N  80.48W
08/29/2021                   MERCER             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON SHADOW DRIVE.

&&

EVENT NUMBER PBZ2102283

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:45 PM EDTSevere Thunderstorm WarningPBZForest, Venango15 min
Aug 29, 3:09 PM EDTSpecial Weather StatementPBZLawrence36 min
Aug 29, 3:17 PM EDTSevere Thunderstorm WarningPBZMercer28 min
Aug 29, 3:33 PM EDTSpecial Weather StatementPBZWashington27 min
Aug 29, 3:38 PM EDTSevere Thunderstorm WarningPBZBeaver37 min
Aug 29, 3:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington31 min
Aug 29, 3:52 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango23 min
Aug 29, 3:57 PM EDTSpecial Weather StatementPBZBeaver48 min
Aug 29, 4:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler28 min
Aug 29, 4:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington24 min
Aug 29, 4:23 PM EDTSpecial Weather StatementPBZButler52 min
Aug 29, 4:48 PM EDTSpecial Weather StatementPBZArmstrong27 min
Aug 29, 4:59 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland31 min
Aug 29, 5:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland31 min
Aug 29, 5:22 PM EDTSpecial Weather StatementPBZForest, Jefferson38 min
Aug 29, 6:03 PM EDTSpecial Weather StatementPBZIndiana27 min
Aug 29, 6:22 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Jefferson113 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.